Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Lincoln, IL

June 12, 2003Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 12, 2003, 12:57 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 12:57 AM CDT (05:57 UTC)
Expired
Jun 12, 2003, 4:00 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Champaign County, IL, Vermilion County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 120600
FFWILX
ILC019-183-120900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1257 AM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 400 AM CDT

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  RAIN CONTINUING OVER PORTIONS OF CHAMPAIGN AND VERMILION COUNTIES.
  RAINFALLL OF MORE THAN 3 INCHES LAST EVENING...COMBINED WITH THE
  CURRENT RAINS WILL MAINTAIN THE THREAT OF FLASH FLOODING 
  PROBLEMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4040 8756 3991 8756 3990 8839 4039 8832

$$

CHURCHILL

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:26 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 9:26 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
926 PM CDT WED JUN 11 2003

LATEST SURFACE ANALYSIS HAD A SURFACE LOW JUST NORTH OF CAPE
GIRARDEAU MISSOURI...WITH A FRONTAL BOUNDARY EXTENDING GENERALLY
ENE TOWARD INDIANAPOLIS. THE SYSTEM IS SLOW MOVING AND VERTICALLY
STACKED...WITH WATER VAPOR IMAGERY SHOWING THE UPPER WAVE NEARLY ON
TOP OF THE SURFACE LOW. THE UPPER WAVE/SURFACE LOW ARE EXPECTED TO
TRACK ENE ALONG THE FRONTAL BOUNDARY...NEARLY REACHING INDIANAPOLIS
BY 12Z THURSDAY MORNING. GIVEN THIS MOVEMENT...THE NORTHERN EXTENT
OF PRECIPITATION THE SHIELD SHOULD REMAIN ABOUT AS IS OVERNIGHT...
ROUGHLY ALONG AND SOUTH OF A LINE FROM JACKSONVILLE TO LINCOLN TO
LEROY. INSTABILITY WILL CONTINUE TO BE ON THE WANE WITH THE LOSS
OF DIURNAL HEATING OVER THE SOUTHEAST 2/3 OF THE FORECAST AREA...SO
PRECIPITATION SHOULD CONTINUE CURRENT TRANSITION TO SHOWERS AS THE
WARM SECTOR OF THE LOW SHIFTS TO THE EAST (GRADUALLY ENDING FROM
WEST TO EAST OVERNIGHT AS SYSTEM PULLS AWAY).

FOR UPDATE...WILL CARRY A CHANCE OF SHOWERS OVER NORTHWEST 1/3 OF
FORECAST AREA...WITH SHOWERS AND SCATTERED THUNDERSTORMS ELSEWHERE.
WHILE LITTLE RAIN HAS FALLEN YET THIS EVENING ACROSS FLOOD WATCH
AREA...INCOMING PRECIPITATION SUPPORT KEEPING WATCH GOING. WILL ALSO
MAKE MINOR TWEAKS TO TEMPS AND WINDS BASED ON CURRENT TRENDS.

.ILX...FLOOD WATCH IN EFFECT FOR SOUTHEASTERN ILLINOIS FOR
TONIGHT...ALONG AND SOUTH OF A SHELBY COUNTY TO EDGAR COUNTY LINE.

BAK
Hazardous weather outlook, Jun 11, 1:22 PM CDT, 11 hours 35 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
122 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
LISTENING AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL
BE FROM DAMAGING WINDS AND HAIL. HOWEVER...A TORNADO OR TWO IS ALSO
POSSIBLE. THE BEST CHANCE OF SEVERE THUNDERSTORM ACTIVITY WILL BE
THIS AFTERNOON AND INTO THE OVERNIGHT. HEAVY RAINS AND POTENTIAL
FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER MOST
OF THE AREA...ESPECIALLY ALONG AND SOUTH OF I-72.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
TOMORROW OVER AREAS SOUTH OF I-70. THEN...THUNDERSTORMS WILL BE
POSSIBLE FRIDAY THROUGH MONDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

In the hours before

Local storm report, Jun 11, 7:24 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
724 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    3 N ILLIOPOLIS            IL   TORNADO
06/11/03   SANGAMON

0625 PM    1 N WELDON                IL   TORNADO
06/11/03   DEWITT                         POWER LINES DOWN NEAR THE
                                          INTERSECTION OF IL HIGHWAY
                                          10 AND IL HIGHWAY 48.
                                          REPORT FROM DEWITT COUNTY
                                          SHERIFF.

0625 PM    MT PULASKI                IL   TORNADO
06/11/03   LOGAN                          BRIEF TOUCHDOWN JUST
                                          SOUTHWEST OF MT PULASKI.
                                          REPORT FROM ESDA.

0638 PM    2 S CORNLAND              IL   TORNADO
06/11/03   LOGAN                          REPORT FROM ESDA.

0638 PM    1 SW LAKE FORK            IL   TORNADO
06/11/03   LOGAN                          REPORT FROM ESDA.

0700 PM    LATHAM                    IL   FLASH FLOOD
06/11/03   LOGAN                          FLOODING ON 2400 AVE ON
                                          LOGAN MACON COUNTY LINE.
                                          REPORT FROM ESDA.

KELLY
Local storm report, Jun 11, 8:15 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
815 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    MONTICELLO                IL   FLASH FLOOD
06/11/03   PIATT                          RURAL ROADS FLOODED...SOME
                                          ROADS WASHED OUT. REPORTED
                                          BY ESDA.

KELLY
Local storm report, Jun 11, 8:44 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
844 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    COLLISON                  IL   FLASH FLOOD
06/11/03   VERMILION                      US ROUTE 136 UNDER 6 TO 8
                                          INCHES OF WATER. REPORT
                                          FROM ESDA.

KELLY
Local storm report, Jun 11, 9:06 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
906 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    SPRINGFIELD               IL   FLASH FLOOD
06/11/03   SANGAMON                       STREET FLOODING ON
                                          SANGAMON AVE AT THE UNION
                                          PACIFIC AND ILLINOIS
                                          MIDLAND RAILROAD UNDERPASS.
                                          REPORT FROM ESDA.

KELLY
Local storm report, Jun 11, 9:43 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
943 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    4 N BUFFALO               IL   TORNADO
06/11/03   SANGAMON                       TORNADO SPOTTED BY TRAINED
                                          WEATHER SPOTTER NEAR THE
                                          INTERSECTION OF
                                          CONSTANTCEMETARY ROAD AND
                                          CORNLAND ROAD.

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:01 PM CDTFlash Flood WarningILXLogan, Macon, Sangamon6 hr
Jun 11, 7:04 PM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jun 11, 7:18 PM CDTTornado WarningILXChristian, Macon, Piatt, Sangamon57 min
Jun 11, 7:32 PM CDTTornado WarningILXChampaign, Vermilion58 min
Jun 11, 7:56 PM CDTFlash Flood WarningILXDeWitt, Piatt6 hr
Jun 11, 9:40 PM CDTFlash Flood WarningILXChristian6 hr

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.